Thunderstorm Wind, Hartford
- When
- August 2, 2:25 PM EST to 2:32 PM EST
- Where
- Hartford County, West Suffield
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.983, -72.700
Severe thunderstorms moved through much of northern Connecticut during the afternoon and evening. There were many reports of downed trees, large branches, and power lines, especially in Hartford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms moved through much of northern Connecticut during the afternoon and evening. There were many reports of downed trees, large branches, and power lines, especially in Hartford County. Thunderstorm winds blew out windows from a building in West Suffield, according to amateur radio operators.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 10:15 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1115 AM EDT FRI AUG 2 2002 ...ANTICIPATING FAIRLY ACTIVE AFTN/EVE FOR CONVCTN... LATE AM UPDATE HAS TAKEN MAX TEMPS DOWN A LTL OVR INTERIOR MA. OTRW..NO CHNGS FOR NOW. AFTN/EVE CONVCTN...WIND FIELDS ARE RELATIVELY LGT BUT AT LEAST MOD INSTBLTY...SBCAPES ON 12Z MESOETA 1500-2500 AND 06Z AVN TT IN LO50S ACRS CT AND MUCH OF WRN/CNTL MA. PREFRONTAL TROF ENHANCE LO LVL MOISTURE CONVG LTR THIS AFTN. 06Z AVN AND 12Z MESOETA BOTH SHOW BAND OF UVM THAT SHIFTS TWD S COAST AFT 00Z. BEST INSTBLTY AND FORCING APPRS TO FOCUS ACRS CT...SW/S CNTL MA...INTO WRN RI. ALTHO STGR WIND SPDS TO N...HEL VALUES ARND 150 ACRS CT DURG MAX HTG...PSBLY AIDING A FEW CELLS. DWPTS AT 15Z ARND 70 LO/MID CT VLY. BELIEVE WILL SEE CSDBL CONVECTION THRUOUT CWA THIS AFTN/ERLY EVE AND THEN PERSISTING ACRS S COAST LATE INTO NGT AS FNT DEACCELERATES. ALTHO WIND FIELDS NOT THAT STG...BELIEVE ENUF INSTBLTY PERHAPS AIDED BY SOME LO LVL HEL FOR ISOLD SVR...SPCLY CT AND ADJ AREAS OF MA/RI. ANTICIPATING NEED FOR SKYWARN COVERAGE ARND 18Z. TAKEN 1ST CUT AT DAYS 4-7 IN DATABASE...WILL PRBLY GO DRY THRU PRD. ENSEMBLES SUG WK FRONT PSBL FRI 8/9...BUT SIGNATURE LOOKS WK AND MID/UPR FLOW LOOKS TO BE DRY WNW. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. THOMPSON/CARBONE
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>007-022130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1140 AM EDT FRI AUG 2 2002 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL BEGIN DEVELOPING ACROSS SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS AROUND MID AFTERNOON...AND THEN SPREAD INTO NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS BY LATE AFTERNOON. THUNDERSTORMS WILL LIKELY AFFECT EASTERN MASSACHUSETTS AND RHODE ISLAND BY EARLY EVENING...AND THEN LINGER ALONG THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST WELL INTO THE EVENING. THE AIR MASS IS SUFFICIENTLY UNSTABLE FOR A FEW STORMS TO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR MORE AND POSSIBLY EVEN LARGE HAIL. MANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. LOCAL STREET FLOODING IS POSSIBLE. ALTHOUGH THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS OVER MOST OF SOUTHERN NEW ENGLAND...THERE ARE INDICATIONS THAT POINT TOWARD NORTHERN CONNECTICUT...WESTERN RHODE ISLAND AND HAMPDEN AND SOUTHERN WORCESTER COUNTIES IN MASSACHUSETTS AS MOST PRONE TO STRONG OR SEVERE STORMS BETWEEN 4 AND 8 PM. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AROUND OR SOON AFTER 2 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. THOMPSON
MAZ002-003-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT FRI AUG 2 2002 AT 144 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL IN FRANKLIN COUNTY OVER COLRAIN...OR ABOUT 7 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL AND VERY HEAVY RAIN WILL BE NEAR GREENFIELD AROUND 150 PM GILL AND DEERFIELD AROUND 155 PM MONTAGUE AROUND 200 PM WENDELL AND ERVING AROUND 205 PM NEW SALEM AROUND 210 PM DUNHAM
CTZ002-MAZ004-005-009-011-012-021915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 238 PM EDT FRI AUG 2 2002 AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL ACROSS NORTH CENTRAL AND WESTERN MASSACHUSETTS. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR... WESTMINSTER...HUNTINGTON...HUBBARDSTON AND FITCHBURG AROUND 245 PM TOWNSEND...TOLLAND...OAKHAM AND NEW BRAINTREE AROUND 250 PM RUSSELL AND PRINCETON AROUND 255 PM BELK
CTZ003-004-MAZ004-005-013-NHZ012-RIZ001>003-021945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 310 PM EDT FRI AUG 2 2002 AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL FROM HILLSBOROUGH COUNTY NEW HAMPSHIRE... THROUGH CENTRAL MASSACHUSETTS INTO NORTHERN CONNECTICUT. THE THUNDERSTORMS WILL BE NEAR... HOLLIS...AMHERST...PEPPERELL AND HARVARD AROUND 315 PM MARLBOROUGH...HUDSON...POMFRET AND ELLINGTON AROUND 320 PM WILLINGTON AND THOMPSON AROUND 325 PM SEEK SAFE SHELTER INSIDE A STURDY BUILDING IF THREATENING WEATHER APPROACHES. BELK
The Brookhaven radar (KOKX), 125 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312935, 5312936, 5312937, 5312938, 5312939, 5312940.